New Rx Fights Chemo Side Effects

Varubi (rolapitant), from Tesaro, approved to treat delayed-phase nausea and vomiting from chemotherapy by FDA

/ Author:  / Reviewed by: Joseph V. Madia, MD Beth Bolt, RPh

(RxWiki News) It can be a lifesaving treatment, but chemotherapy can have severe side effects. A newly approved medication, however, might help fight some of those side effects.

The US Food and Drug Administration (FDA) today approved Varubi (rolapitant) to treat delayed-phase, chemotherapy-induced nausea and vomiting in cancer patients. The Tesaro drug is approved for use in combination with existing anti-nausea drugs for chemotherapy patients.

“Chemotherapy-induced nausea and vomiting remains a major issue that can disrupt patients' lives and sometimes their therapy,” said Amy Egan, MD, MPH, deputy director of the Office of Drug Evaluation III in the FDA’s Center for Drug Evaluation and Research, in a press release. “Today’s approval provides cancer patients with another treatment option for the prevention of the delayed phase of nausea and vomiting caused by chemotherapy.”

Chemotherapy is a cancer treatment that uses powerful drugs to target cancer cells in the body. The FDA noted in a press release that nausea and vomiting can occur up to several days after chemotherapy — referred to as delayed-phase nausea and vomiting, which Varubi is now approved to treat.

Nausea and vomiting over a prolonged period can be damaging to patients' health. It can lead to problems like dehydration, malnutrition and weight loss, according to the FDA.

But Varubi could help prevent those issues, according to the results of clinical trials of 2,800 chemotherapy patients. These patients received either Varubi in combination with common anti-nausea drugs or the common anti-nausea drugs without Varubi (the control group). Those who received Varubi saw a larger decline in vomiting and emergency treatments for nausea and vomiting than those in the control group.

Varubi is thought to work by targeting certain receptors in the body that are tied to nausea and vomiting from chemotherapy drugs.

Common side effects of Varubi included hiccups, dizziness, reduced appetite and low white blood cell count.

Review Date: 
September 2, 2015
Last Updated:
September 9, 2015